Rare Adverse Events Found in Home Infusion of Autoimmune Therapy

Patients with conditions such as rheumatoid arthritis or Crohn’s disease found to benefit from at-home treatment.

Option Care reported rare adverse drug events (ADE) and nonexistent serious events in patients with autoimmune disorders, such as rheumatoid arthritis or Crohn’s disease, who received infusions of infliximab in a recent study.

The 2-year study enrolled 291 Option Care patients given 1866 home and alternate treatment site (ATS) infusions of infliximab.

The treatments were administered between May 1, 2012 and May 31, 2014, with 77.2% of patients receiving the infusions at home, 22% at an alternative treatment site (ATS), and less than 1% in an unspecified location — either home or an ATS.

The results of the study showed 3.48% of infusions had an association with mild ADE such as headaches and nausea, and 0.7% associated with moderate ADE like fevers or hives. The overall rate of ADE was 4.2% and none of the infusions were associated with severe ADE.

“Our findings add to the growing body of evidence that home infusion administered by a high quality provider is safe and effective,” said Kendra Curry, PharmD, corporate director of Option Care Specialty Infusion Programs. “Patients prefer to receive their infusions in the comfort of their home and Option Care is dedicated to delivering exceptional care and comprehensive support, which improves clinical outcomes and is significantly more cost effective.”

Option Care has specially trained registered nurses who stay with patients during every infliximab infusion. Additionally, the nurses will monitor the patient’s vital signs for any symptoms of an infusion related or hypersensitivity reaction.

“Our patients benefit from the personalized, high-touch care provided by our extensively trained registered nurses who follow research-based best practices and protocols backed by years of experience,” said Vice President of Clinical Services for Option Care, Brenda Wright. “In the rare case a patient begins to have a reaction, the nurse can swiftly and proactively manage the issue and prevent it from developing into a serious adverse event.”